Case reports in critical care
Euglycemic SGLT2 Inhibitor-Associated Ketoacidosis in a Nondiabetic Patient: A Case Report
By Zinnato C, Roatta T, Berta G and 2 others.
Abstract
We present the case of a 62-year-old nondiabetic woman receiving dapagliflozin for dilated cardiomyopathy presenting to the emergency department with severe hypoxemic respiratory failure because of suspected cardiogenic pulmonary edema. Despite treatment, she remained symptomatic and required intubation and intensive care admission. After intubation, high-anion-gap metabolic acidosis was unmasked. After exclusion of other common causes, SGLT2 inhibitor-associated ketoacidosis due to dapagliflozin was suspected. Marked ketonuria confirmed the diagnosis despite the absence of hyperglycemia. Dapagliflozin was discontinued, and intravenous insulin, glucose infusion, and early enteral nutrition were initiated. Metabolic acidosis resolved completely within 24 h. The patient was successfully extubated and discharged from the intensive care unit 48 h later. SGLT2 inhibitor-associated ketoacidosis should be considered in patients receiving sodium-glucose cotransporter-2 inhibitors who develop otherwise unexplained high-anion-gap metabolic acidosis, irrespective of diabetic status or blood glucose concentration. Fasting and acute illness are relevant precipitating factors; prompt drug withdrawal, carbohydrate administration, insulin therapy, and nutritional support can lead to rapid resolution.



